Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Muscle twitches/jerks while starting SSRI?  (Read 8668 times)

0 Members and 2 Guests are viewing this topic.

Offline lbrickme

  • Full Member
  • ***
  • Posts: 167
  • Rec's: 3
  • Gender: Female
    • Poke This Member
Muscle twitches/jerks while starting SSRI?
« on: May 06, 2010, 11:25:35 AM »
I've posted lots of replies to people but this is the first topic I've initiated.  So here goes . . .

So I started on Celexa, an SSRI, 3 weeks ago.  I used 5mgs/day for the first week w/ very few side effects.  Then I went to 10mgs/day. So I'm on day 17 at 10mgs.  I've had some nausea, which is gone, and sleep problems which I expected (I've taken Celexa once before a few years ago).  But what I didn't experience before is that I'm also having muscle twitches which are really more like muscle jerks.  Single jerks of a muscle, almost like when you startle as you're falling asleep, but usually just in one muscle/area at a time i.e. my left foot, right arm, one hand, etc.  For the most part, they only happen when I'm lying down and trying to go to sleep.  I am able to get to sleep but sometimes when I wake up in the middle of the night it's hard to get back to sleep while my muscles are jerking around. 

I did have this sort of problem (but not to this degree) last year when I was anxious so it may just be the Celexa re-exacerbating the issue as I adjust to the meds?

My question is: have any of you had this happen when you were ramping up on your SSRI?  If so, did the side effect go away and how long did it take?   Should I be worried about it? 

Thanks so much for your help!
Bookmark and Share

Offline joegilbert

  • Hero Member
  • *****
  • Posts: 552
  • Rec's: 4
    • Poke This Member
Re: Muscle twitches/jerks while starting SSRI?
« Reply #1 on: May 06, 2010, 11:38:01 AM »


Hi-

What you're experiencing is absolutely normal for the start up of an SSRI. Also, expect these same symptoms to re-appear every time you change your dose size. If you stay at the same dosage for a month and are still experiencing start up side effects, then you'd want to check in with your doctor for a gut check.

I'm going thru this in a reverse manner. I've discontinued Remeron and for 11 days now I've been "enjoying" all the same side effects as you are starting your drug. Insomnia, increased anxiety, flu-like symptoms, etc.

These drugs suck.... (ok, I feel better).
Bookmark and Share

Offline Arcelus

  • Just Joined!
  • Posts: 1
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Muscle twitches/jerks while starting SSRI?
« Reply #2 on: July 15, 2011, 03:42:45 PM »
I am getting these symptoms too after being on an SNRI.  Can I ask how long they lasted for you?  Mine have lasted about a month and a half so far.
Bookmark and Share

Offline ekoworld

  • Sr. Member
  • ****
  • Posts: 265
  • Rec's: 13
  • Gender: Female
    • Poke This Member
Re: Muscle twitches/jerks while starting SSRI?
« Reply #3 on: July 15, 2011, 04:19:39 PM »
I have had this with zoloft,but typically when waking as I also take a benzo which lightens some of my anxiety but before meds 2 months ago I was getting it all day everyday due to anxiety I started at 25mg of zoloft felt pretty good then went up to 37.5 and still wasnt bad then I got to 50mg and bam I think some of these meds can heighten anxiety ,and of course these are some of the side effects,I have been on 50mgs for 3 weeks now(on mon)most stuff has disappeared but I still have this funny feeling in my lower legs and lower arms for half of the day,dont know if its still side effects or anxiety or both.but hang in there,or maybe talk to your prescribing doc if it gets to bothersome or really is interrupting to much of your sleep.
Bookmark and Share
“Our anxiety does not empty tomorrow of its sorrow, but only empties today of its strength”

Offline WiSp

  • Hero Member
  • *****
  • Posts: 937
  • Country: 00
  • Rec's: 24
  • Gender: Male
  • Mood: Scared
    Scared
  • Anxiety warrior since my birth.
    • Poke This Member
Re: Muscle twitches/jerks while starting SSRI?
« Reply #4 on: July 15, 2011, 05:12:38 PM »
Warbird! Long time no see! I'm happy to see you again here.

For the side effect, yes it's normal. It may go away or not. We only know by waiting. I take zoloft since more than a year and one time per 2 or 3 weeks I get restless legs syndrome. Also, during the day, completely random, I have little tremors. But it's so normal for me since a long time, that I even don't really realize it when it happens. I have rarely big tremors while mid-asleep and waking up, with legs. But it's usually when I'm not ready to sleep. Otherwise I go through a deep sleep without nothing happening.

Long time ago I was afraid that the little random tremors could be dangerous while driving. It happened, and it's not dangerous at all, because my arms move alone in 1/4 of a second one or two millimeters. It's nothing...I'm happily taking those side effects instead of nausea, headache, dizziness etc...Zoloft is pretty sweet with me.
Bookmark and Share

Offline Irishmanwrites

  • Hero Member
  • *****
  • Posts: 982
  • Rec's: 26
  • Personal text
    • Poke This Member
Re: Muscle twitches/jerks while starting SSRI?
« Reply #5 on: July 15, 2011, 05:23:52 PM »
Wisp: Glad the Zoloft is working for you.

To the OP, these feelings are likely to go away in a few days. If they don't, have a word with your doctor.  It's important to remember there are no doctors here.

There is a very strong chance, this won't be one of the few posts you make. I see you starting a post telling us how much better you feel in a few months.

Good luck

PS two doses of an anti depressant don't lead to months of distress. It's the underlying issue for this poster next to me, I'm afraid.

Bookmark and Share
The principal Irish poster on AZ

Tags:
 

Related Topics

  Subject / Started by Replies Last post
15 Replies
40031 Views
Last post June 03, 2011, 12:21:34 AM
by abeja_reina_1989
2 Replies
1142 Views
Last post July 18, 2012, 03:38:36 PM
by Sconnie
3 Replies
956 Views
Last post July 10, 2013, 11:16:02 PM
by NotMyself
5 Replies
384 Views
Last post December 10, 2013, 05:45:38 AM
by japheree
3 Replies
429 Views
Last post March 01, 2014, 08:08:02 PM
by Sunl8k